Alert archive / Michigan / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 14, 2015, 6:50 PM EDT for Clare County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2015, 6:50 PM EDT (22:50 UTC)
- Expired
- Aug 14, 2015, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
394
WUUS53 KGRR 142250
SVRGRR
MIC035-142330-
/O.NEW.KGRR.SV.W.0049.150814T2250Z-150814T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 PM EDT FRI AUG 14 2015
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARE COUNTY IN CENTRAL MICHIGAN...
* UNTIL 730 PM EDT
* AT 650 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF VOGEL CENTER...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARE... FARWELL... LAKE...
LAKE GEORGE... LEOTA... TEMPLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4383 8507 4415 8507 4414 8462 4382 8462
TIME...MOT...LOC 2250Z 316DEG 14KT 4408 8496
HAIL...1.00IN
WIND...60MPH
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:32 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 14, 2:32 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT FRI AUG 14 2015 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/MARINE .SYNOPSIS... ISSUED AT 232 PM EDT FRI AUG 14 2015 SCATTERED THUNDERSTORMS TONIGHT WILL LEAD TO A VERY WARM WEEKEND WITH HIGHS NEAR 90 ALONG WITH HUMID CONDITIONS. MORE SHOWERS AND STORMS ARE POSSIBLE TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 232 PM EDT FRI AUG 14 2015 FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL THIS EVENING. RADAR HAS BEEN LIGHTING UP ACROSS THE UP THIS AFTERNOON AS WELL AS NORTHEAST LOWER. A FEW CELLS HAVE RECENTLY DEVELOP OVER THE NORTH CENTRAL CWA WHERE THERE IS PLENTY OF JUICE TO WORK WITH. LATEST MESOANALYSIS SHOWS SURFACE BASED CAPE CLOSE TO 5K J/KG AND LI/S AROUND -9C. SHEAR IS A BIT LACKING THOUGH AROUND 20-25 KTS...BUT IN LINE WITH MODEL GUIDANCE. A WEAK COLD FRONT IS MEANDERING ITS WAY SOUTH AND LAYS ACROSS NORTHERN LOWER...BUT IT/S BEGINNING TO BE INDISTINQUISHABLE. A BETTER KICKER MAY BE THE SHORT WAVE SEEN IN WV IMAGERY OVER NORTHEAST WISCONSIN MOVING SOUTHEAST. THE POTENTIAL FOR PULSE TYPE STORMS EXISTS THIS EVENING WITH A CHANCE THAT A COUPLE COULD BECOME STRONG. THE THREAT WILL FADE AS THERMODYNAMICS DECREASE THIS EVENING. THE STRONGEST STORMS THAT DEVELOP WILL LIKELY BE LOCATED EAST OF US-131 FROM 4-8 PM. SINCE THE COLD FRONT IS WASHING OUT...TEMPERATURES SATURDAY AND SUNDAY WILL BE HOT WITH HIGHS AROUND 90. DEWPOINTS IN THE 60S WILL RESULT IN HUMID CONDITIONS AS WELL. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 232 PM EDT FRI AUG 14 2015 MODELS ARE IN FAIRLY GOOD AGREEMENT ON SHOWING A VIGOROUS MID LEVEL WAVE ARRIVING FOR THE MIDDLE OF NEXT WEEK. BASED ON THE STRENGTH OF THE WINDS AN ELEVATED RISK FOR SEVERE WEATHER EXISTS. MESOSCALE FEATURES ALTER TIMING STRENGTH AND LOCATION OF ANY CONVECTION. WILL FEATURE THE HIGHEST POPS FOR THE MIDDLE PART OF THE WEEK DUE TO THIS PASSING WAVE. AHEAD OF THE COLD FRONT WE WILL SEE WELL ABOVE NORMAL TEMPERATURES. VALUES IN THE MID 80S LIKELY FOR MONDAY. HOWEVER BEHIND THE FRONT A COOL DOWN IS EXPECTED WITH NEAR NORMAL TEMPERATURES BY THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 138 PM EDT FRI AUG 14 2015 MVFR CEILING CONTINUE BROKEN TO SCATTERED FOR PARTS OF SOUTHWEST LOWER MI. THIS WILL LIKELY CONTINUE TO BE AN ISSUE FOR A FEW MORE HOURS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP AND IF ENCOUNTERED WILL LIKELY CAUSE AVIATION IMPACTS. FOR NOW WILL FEATURE A VCTS FOR KLAN AND KJXN AS INLAND LOCATIONS LOOK MORE FAVORED. WILL NEED TO MONITOR THE THREAT THROUGH THE EVENING. FOG WILL LIKELY DEVELOP LATE TONIGHT AND COULD PERSIST WELL INTO THE MORNING. && .MARINE... ISSUED AT 232 PM EDT FRI AUG 14 2015 NO MARINE HAZARDS DUE TO RELATIVELY LIGHT WINDS. && .HYDROLOGY... ISSUED AT 1150 AM EDT FRI AUG 14 2015 RIVERS HAVE MOSTLY RECOVERED FROM RAINFALL EARLIER THIS WEEK... THOUGH SOME SITES IN THE UPPER GRAND BASIN ARE RUNNING ABOVE NORMAL FOR THIS TIME OF YEAR. FRIDAY AFTERNOON-EVENING SHOWERS/STORMS MAINLY IN MID MICHIGAN WILL BE CAPABLE OF BRIEF HEAVY RAINFALL. FLOODING IS NOT PARTICULARLY LIKELY AS MOST STORMS WILL TEND TO RAIN OUT OR PROPAGATE ELSEWHERE BEFORE TOO LONG. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...04 SHORT TERM...04 LONG TERM...MJS AVIATION...MJS HYDROLOGY...CAS MARINE...04
Hazardous weather outlook, Aug 14, 1:30 PM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 130 PM EDT FRI AUG 14 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 130 PM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. THE STORMS WILL BE TRACKING SOUTH SOUTHEAST AT AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK. LMZ844>849-150800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 130 PM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN THIS AFTERNOON AND EVENING. GUSTY WINDS AND LARGE HAIL COULD ACCOMPANY THE STRONGEST STORMS. CLOUD TO WATER LIGHTNING STRIKES WILL ALSO POSE A RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK. WDM MJS
In the hours before
Local storm report, Aug 14, 5:19 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
519 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 1 S REMUS 43.58N 85.15W
08/14/2015 M0.25 INCH MECOSTA MI TRAINED SPOTTER
PEA SIZE HAIL FALLING JUST SOUTH OF REMUS
&&
JMAPLESLocal storm report, Aug 14, 5:24 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
524 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 1 S REMUS 43.58N 85.15W
08/14/2015 M0.25 INCH MECOSTA MI TRAINED SPOTTER
PEA SIZE HAIL FALLING JUST SOUTH OF REMUS
&&
JMAPLESLocal storm report, Aug 14, 5:25 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
525 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 E RODNEY 43.67N 85.31W
08/14/2015 M0.75 INCH MECOSTA MI TRAINED SPOTTER
&&Local storm report, Aug 14, 5:27 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 SE CANADIAN LAKES 43.56N 85.28W
08/14/2015 E0.25 INCH MECOSTA MI PUBLIC
PUBLIC REPORT OF PEA SIZE HAIL SUBMITTED VIA ONLINE WEB
FORM.
&&
JMAPLESSpecial weather statement, Aug 14, 6:31 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
631 PM EDT FRI AUG 14 2015
MIZ040-142330-
CLARE MI-
631 PM EDT FRI AUG 14 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 630 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF FARWELL...MOVING SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARE... FARWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER
IN A THUNDERSTORM.
&&
LAT...LON 4397 8461 4382 8461 4381 8488 4396 8495
4404 8473
TIME...MOT...LOC 2230Z 333DEG 10KT 4394 8479
DUKELocal storm report, Aug 14, 6:40 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 2 S PORTLAND 42.84N 84.90W
08/14/2015 E0.50 INCH IONIA MI BROADCAST MEDIA
PHOTO RELAYED BY WLNS-TV. HAIL SIZE WAS SLIGHTLY SMALLER
THAN A PENNY. TIME IS ESTIMATED BY RADAR.
&&
JMAPLESThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:36 PM EDT | Special Weather Statement | GRR | Mecosta, Montcalm, Newaygo, Osceola | 39 min |
| Aug 14, 3:40 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm | 65 min |
| Aug 14, 4:06 PM EDT | Areal Flood Advisory | GRR | Montcalm | 6 hr |
| Aug 14, 4:30 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 60 min |
| Aug 14, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta, Montcalm | 52 min |
| Aug 14, 5:01 PM EDT | Areal Flood Advisory | GRR | Osceola | 6 hr |
| Aug 14, 5:03 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 42 min |
| Aug 14, 6:31 PM EDT | Special Weather Statement | GRR | Clare | 59 min |
| Aug 14, 7:08 PM EDT | Special Weather Statement | GRR | Ionia | 52 min |
| Aug 14, 7:20 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ionia | 85 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.